Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Reaction to Periactin and MAOIs(?)

Posted by ed on November 8, 1999, at 18:12:04

Has anybody heard of Periactin (cyproheptadine) causing a serotonin-syndrome type reaction when combined with an MAOI? Recently, while on 60mg of Marplan daily, I tried relatively high doses of cyproheptadine (up to 16 mg) as an antidote for anorgasmia (to no great effect, I should tell you). The following day, I started experiencing an enhanced startle response (like receiving a slight electrical shock or shot of adrenaline through the body when even slightly startled). This concerned me, since I had experienced exactly the same thing a year ago, after being on Nardil 75mg/day. That time neither I nor my pdoc knew what to make of the startle response, so we did nothing. After a few days of this, I finally had a worse reaction--severe dizziness, strange and painful zaps going through my head, hyperreflexia, tremors in my legs, etc. I ended up in the emergency room. Nardil was immediately discontinued, and my symptoms rapidly decreased over the next 24 hours. I never went back to the Nardil, but now, as I said, was trying Marplan. As soon as I felt the startle response and after talking to my pdoc, I rapidly decreased the dose (I'm now at 30/day), and the symptom disappeared within a day or so. Was this just a typical side effect to these MAOIs? Sounds to me almost like a serotonin syndrome. Ironically, cyproheptadine (for its antiserotonergic action) is recommended as an antidote to the syndrome, although I did find a reference that high doses of the stuff can actually contribute to it. Does my experience make any sense to anyone or ring any bells?





Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:ed thread:14832